Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Pueblo, CO

September 7, 2008Crowley County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 7, 2008, 11:01 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2008, 11:01 PM MDT (05:01 UTC)
Expired
Sep 7, 2008, 11:28 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Crowley County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 080501
SVRPUB
COC025-061-080600-
/O.NEW.KPUB.SV.W.0185.080908T0501Z-080908T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1101 PM MDT SUN SEP 7 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL MIDNIGHT MDT...

* AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 22 MILES NORTHWEST OF ARLINGTON...OR ABOUT 37 MILES NORTH
  OF LA JUNTA...AND WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  ARLINGTON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3826 10348 3839 10388 3852 10379 3852 10347
      3853 10346 3852 10317 3840 10313 3825 10327
TIME...MOT...LOC 0501Z 302DEG 17KT 3850 10367

$$
1 follow-up statement
000 
WWUS55 KPUB 080528
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1128 PM MDT SUN SEP 7 2008

COC025-061-080538-
/O.CAN.KPUB.SV.W.0185.000000T0000Z-080908T0600Z/
CROWLEY CO-KIOWA CO-
1128 PM MDT SUN SEP 7 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

THUNDERSTORMS HAVE WEAKEND BELOW SEVERE LIMITS...HOWEVER HAZARDOUS 
LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3826 10348 3839 10388 3852 10379 3852 10347
      3853 10346 3852 10317 3840 10313 3825 10327
TIME...MOT...LOC 0528Z 302DEG 17KT 3843 10353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:07 PM MDT, 7 hours 54 minutes earlier.

Area forecast discussion, Sep 7, 3:07 PM MDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT SUN SEP 7 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN IS PCPN CHANCES.  THE WEA IS QUIET THIS AFTERNOON...THE
LOW CLOUDS HAVE MOSTLY CLEARED OUT OF THE FAR SERN PLAINS...WHILE
SOME CU ARE BUILDING UP OVER PORTIONS OF SAGUACHE COUNTY AND
STARTING TO POP UP OVER THE SRN SANGRES...WHILE THE REST OF THE AREA
IS GENERALLY CLEAR. SFC ANALYSIS SHOWS A SFC LOW OVR LAS ANIMAS AND
OTERO COUNTIES.  INCREASING LOW LEVEL WINDS HAVE BEEN WORKING
NORTHWARD IN NERN NM THIS AFTERNOON...PUSHING AN OLD BOUNDARY
NORTHWARD. THE NAM CONTINUES TO DEVELOP SOME PCPN EARLY THIS
EVENING OVR THE SANGRE DE CRISTO MTS AND NRN PORTIONS OF THE SAN
LUIS VALLEY. LAPS DATA SHOWS CAPES VALUES AT 20Z OF 800-2000J/KG
OVR BACA AND LAS ANIMAS COUNTIES...BUT THERE IS ALSO A LOT OF CIN.
FORECAST SOUNDINGS SHOW THE CAP OVR THIS ARE BREAKING EARLY THIS
EVENING. HAVE DECIDED TO GO WITH SOME ISOLD POPS OVR PORTIONS OF
THE SAN LUIS VALLEY THE SANGRE DE CRISTO AND WET MTS...THE SERN
FOOTHILLS AND THE SRN BORDER FOR THE EARLY EVENING. AS THE LOW
LEVEL JET MOVES NORTHWARD THRU THE SERN PLAINS...WL SPREAD THE
PCPN CHANCES FARTHER NORTH. LATER TONIGHT AS A SHRTWV TROF MOVES
ACRS WY IT WL SEND A FRONT INTO SERN CO. THE MODELS THEN DEVELOP
POST FRONTAL PCPN OVR THE SERN PLAINS. THE FRONT BRINGS COOLER AIR
INTO THE SERN PLAINS FOR MON. MAX TEMPS FOR MON ARE A BIT
CHALLENGING WITH GUIDANCE HAVING LARGE DIFFERENCES FOR THE SERN
PLAINS. WL STAY ON THE COOL SIDE...A LITTLE CLOSER TO THE MET
GUIDANCE WHICH WL BLEND BEST WITH SURROUNDING AREAS. IN THE
AFTERNOON AS THE ATMOSPHERE BECOMES MORE STABLE PCPN CHANCES
SHOULD DECREASE.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

STRONG CAPPING INVERSION IN PLACE ACROSS THE PLAINS MONDAY EVENING.
EASTERLY UPSLOPE FLOW COULD INITIATE SOME SHOWERS/TSTORMS ALONG THE
HIGHER EASTERN MTS...BUT AS THEY MOVE OFF INTO THE ADJACENT
PLAINS...THEY SHOULD DIMINISH PRETTY QUICKLY IN STABLE AIR MASS.
HAVE TRIMMED BACK POPS ALONG THE I-25 CORRIDOR. SHORTWAVE RIDGING
MOVES IN FROM THE SOUTH OVERNIGHT.  LATEST GFS IS NOW SPREADING
CLOUDS/PCPN INTO THE SW MTNS AGAIN DURING THE OVERNIGHT/EARLY TUES
MORNING HOURS ASSOC WITH WEAK SHORTWAVE/PV FEATURE MOVING UP FROM
THE SOUTHWEST. THIS HAS BEEN OSCILLATING FROM RUN TO RUN...SO WILL
LEAVE FCST DRY FOR NOW.

FLOW ALOFT BECOMES SOUTHWESTERLY TUES.  RETREATING SFC HIGH ALLOWS
WARMER/MOISTER AIRMASS TO SPREAD IN FROM THE SOUTH. POPS INCREASE
ACROSS WESTERN MTS BY AFTN...WITH MAINLY ISOLATED THUNDERSTORMS
POSSIBLE FOR THE EASTERN MTS.

MED RANGE MODELS DIFFER IN HOW NEXT TROF DROPS IN FROM CANADA AND
THE PACIFIC NORTHWEST.  12Z ECMWF IS STILL CLOSING OFF AN UPPER LOW
OVER THE NRN US ROCKIES...THEN DROPS IT SOUTHWARD ON A MORE WESTWARD
TRACK (THAN ITS PREVIOUS 00Z RUN) THROUGH NV WED NIGHT BEFORE
EVENTUALLY LIFTING IT NORTHEASTWARD ACROSS UT/NRN CO BY FRI NIGHT.
GFS DOES SOMETHING SIMILAR BUT INITIALLY APPEARS A LITTLE STRONGER
WITH THE NRN STREAM PORTION OF THE TROF WHICH MOVES ACROSS THE NRN
US ROCKIES SENDING A FRONT SOUTHWARD THROUGH THE PLAINS WED
NIGHT/EARLY THURS.  GFS ALSO CLOSES OFF AN UPPER LOW BUT TRACKS IT
FARTHER WEST THAN ECMWF DOES...CAMPING IT OUT OVER SRN CA/NV/WRN AZ
THROUGH FRI BEFORE MOVING IT ACROSS CO ON SAT WHICH IS ABOUT 12-24
HRS LATER THAN ECMWF.  DUE TO THE POOR MODEL
CONSISTENCY...CONFIDENCE IS STILL RATHER LOW IN THE DETAILS FOR THE
EXTENDED FCST. HOWEVER CONSENSUS SUGGESTS ANOTHER WARM AND BREEZY DAY
FOR WEDNESDAY AS LEE TROF DEEPENS IN RESPONSE TO INCOMING TROF.
THEN FRONT SURGES SOUTHWARD THROUGH THE PLAINS WED NIGHT/EARLY THURS
BRINGING ANOTHER POTENTIAL UPSWING IN PCPN CHANCES FOR THE PLAINS
ALONG WITH COOLER TEMPERATURES BEHIND THE FRONT. ECMWF WOULD SUGGEST
A PERIOD OF POTENTIALLY WETTER CONDITIONS FOR THE LATTER HALF OF THE
WORK WEEK GIVEN CLOSER PROXIMITY OF UPPER LOW...WITH A DRYING TREND
TOWARDS THE WEEKEND BEHIND THE TROF.  GFS WOULD SUGGEST AT LEAST
SOME ISOLATED MTN/ADJACENT PLAINS POPS FOR THE LATTER HALF OF THE
WORK WEEK...WITH BEST POTENTIAL FOR PCPN DURING THE WEEKEND AS TROF
MOVES THROUGH.  DIDNT MAKE MANY CHANGES TO THE LONGER RANGE FCST
GRIDS GIVEN THE UNCERTAINTIES.  KEPT SOME POPS IN FOR WED
NIGHT/THURS BEHIND THE FRONT.  KEPT THURS TEMPS BELOW GUIDANCE
VALUES. LONGER RANGE TEMPS TREND BACK UP TOWARDS CLIMO FOR THE
WEEKEND. -KT

&&

.AVIATION...

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER THE SERN
PLAINS.  PORTIONS OF THE SAN LUIS VALLEY MAY ALSO SEE SOME ISOLD
SHOWERS OR THUNDERSTORMS.  A COLD FRONT COMES THRU THE SERN PLAINS
LATE TONIGHT BRINGING IN ITS WAKE LOW CLOUDS AND CHANCES FOR PCPN.
MVFR CONDITIONS WILL BE POSSIBLE OVR PORTIONS OF THE SERN
PLAINS...MAINLY AFTER MIDNIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/31
Hazardous weather outlook, Sep 7, 3:25 PM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT SUN SEP 7 2008

COZ058>089-093>099-082130-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
325 PM MDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING OVER THE SOUTHEAST PLAINS. THE BEST COVERAGE OF STORMS IS
EXPECTED TO BE OVER THE FAR SOUTHEAST. THE MAIN THREATS FROM THE
STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN MOUNTAINS AND PLAINS MONDAY. THE MAIN THREAT FROM STORMS
WILL BE CLOUD TO GROUND LIGHTNING.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO TUESDAY THROUGH
FRIDAY WITH THE MAIN THREATS BEING CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

28/28

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.